Mississippi, 2005

Hail in Mississippi, February 22, 2005

February 22, 2005 · NWS JAN · 6 events in 5 counties and zones

6 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Feb 22, 3:00 PM CST, 40 minutes earlier.

Area forecast discussion, Feb 22, 3:00 PM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CST TUE FEB 22 2005

.SHORT TERM...MY LATEST SUBJECTIVE ANALYSIS HAS A STATIONARY FRONT
HANGING OUT JUST NORTH OF INTERSTATE 20 THIS AFTERNOON...SOMEWHERE
ALONG A WILMONT ARKANSAS TO BROOKSVILLE MISSISSIPPI LINE.  WITH A
LACK OF STRONG SHORTWAVE TROUGHS HEADING TOWARD OUR AREA
TONIGHT...COMBINED WITH THE OLD ADAGE PARALLEL FLOW...FRONT WONT
GO...I SUSPECT THE FRONT WILL MAKE VERY LITTLE SOUTHWARD MOVEMENT
TONIGHT.

TONIGHTS FORECAST ISNT CLEAR-CUT AT ALL.  TRUE...WE HAVE THE FRONT
AROUND OUR FORECAST AREA.  HOWEVER...THERE ISNT A LOT OF
SYNOPTIC-SCALE FORCING (ISENTROPIC OR OTHERWISE) WITH WHICH TO
GENERATE PRECIPITATION.  NUMERICAL MODELS SHOW A LITTLE BIT OF
BUOYANCY (500 TO 1000 JOULES/KG) OVER THE SOUTHERN TIER OF
COUNTIES/PARISHES THIS EVENING.  THIS MAKES SENSE CONSIDERING THIS
WAS THE FIRST PART OF OUR FORECAST AREA TO BREAK OUT OF THE CLOUD
COVER TODAY.  I BELIEVE THAT THIS BIT OF BUOYANCY AND INSTABILITY
WILL BE USED TONIGHT.  THUNDERSTORMS HAVE DEVELOPED ALONG A
BOUNDARY...WHICH IS SEEN ON THE VISIBLE SATELLITE IMAGE EXTENDING
FROM NORTHWEST LOUISIANA...TO THE NATCHEZ AREA...THEN NORTHEASTWARD
TOWARD MERIDIAN AND WEST-CENTRAL ALABAMA.  IN GENERAL...FIRST PERIOD
SHOWER AND THUNDERSTORM CHANCES WILL BE BASED ON CURRENT RADAR
TRENDS.  EVEN SO...THE HIGHEST RAIN CHANCES SHOULD REMAIN IN THE
SOUTHERN PART OF THE FORECAST AREA.

A HEALTHY BIT OF ENERGY FROM AN APPROACHING SHORTWAVE TROUGH SHOULD
RESULT IN THE DEVELOPMENT OF A WAVE OF LOW PRESSURE TO OUR WEST
LATER TONIGHT.  THIS WAVE WILL MOVE ALONG THE FRONT...APPROACHING
OUR AREA TOWARD SUNRISE WEDNESDAY.  INCREASED DIFFLUENCE THANKS TO
THE UPPER-LEVEL JET...COMBINED WITH A 40 KNOT LOW-LEVEL JET AND 850
MB THETA-E VALUES INCREASING TO 325K...MAY ALLOW STRONG TO SEVERE
THUNDERSTORMS TO BE POSSIBLE BY WEDNESDAY AFTERNOON ALONG AND SOUTH
OF THE FRONT.  WITH WET BULB ZEROS EXPECTED TO BE BELOW 10000
FEET...HAIL WILL PROBABLY BE THE BIG RISK WITH THE STRONGER STORMS.
HOWEVER...CONSIDERING THE AMOUNT OF 0 TO 3 KM HELICITY (ESPECIALLY
AROUND THE FRONT)...ISOLATED TORNADOES CANNOT BE RULED OUT.  THAT
BEING SAID...ILL MENTION THE POSSIBILITY OF SEVERE STORMS IN THE
HAZARDOUS WEATHER OUTLOOK FOR AREAS ALONG AND SOUTH OF INTERSTATE 20
(INCLUDING METRO JACKSON).  /BUTTS/

.LONG TERM...
UNCERTAINTY ABOUNDS IN THE FORECAST PAST WEDNESDAY. THE CONSENSUS OF
PREVIOUS MODEL RUNS WANTED TO FINALLY USHER THE COLD FRONT SOUTHEAST
OUT OF THE CWA BY THURSDAY MORNING AS A SURFACE LOW PUSHING TOWARD
THE EASTERN SEABOARD GAINS STRENGTH. NOW IT APPEARS ONLY THE SHALLOW
SURFACE FRONT MAY PUSH THROUGH LATE WEDNESDAY OR EARLY
THURSDAY...LEAVING THE CORRESPONDING BOUNDARY AT 850 MB TO TRAIL
BEHIND SEVERAL HUNDRED MILES. LINGERING MOISTURE AHEAD OF THIS
BOUNDARY WILL BE LIFTED AND CONDENSED WITH THE HELP OF THE RIGHT
ENTRANCE REGION OF A HEALTHY (120 KT) UPPER JET. OUR PREVIOUS
FORECAST WAS COUNTING ON PRECIPITATION GETTING OUT OF THE REGION BY
THURSDAY AND THE LATEST MODEL GUIDANCE IS GOING FIRMLY AGAINST THIS.
I HAD NO CHOICE BUT TO UP POPS IN THE WEDNESDAY NIGHT AND THURSDAY
PERIODS...WITH HIGHEST POPS WEIGHTED TOWARD SOUTHEAST ZONES. I DID
NOT RAISE POPS AS HIGH AS THE MODELS...OR SOME NEIGHBORS...BECAUSE
OVER THE PAST FEW WEEKS THE CONTINUING SPLIT FLOW PATTERN HAS
PROMPTED WARINESS IS ABRUPT CHANGES IN MODEL SOLUTIONS.

FURTHER DOWN THE ROAD...THE ACTIVE SOUTHERN STREAM IN THE SPLIT FLOW
REGIME WILL PROBABLY TRIGGER SOME MORE WEAK CYCLOGENESIS IN THE
VICINITY OF THE GULF COAST THIS WEEKEND. WE ARE STILL BETTING THAT
ANY DEVELOPMENT OF THAT NATURE WILL TAKE PLACE FAR ENOUGH SOUTH
WHERE WE REMAIN DRY. MEANWHILE...A SURFACE RIDGE REMAINING PLANTED
ACROSS THE LOWER MISSISSIPPI VALLEY LATE THURSDAY INTO THE FIRST
PART OF THE WEEKEND WILL KEEP US A LITTLE COOLER THAN NORMAL WITH
GENERALLY PARTLY CLOUDY SKIES.

THE NEXT PIECE OF ENERGY SHOULD COME AT US THE BEGINNING PART OF
NEXT WORK WEEK...DRIVING A FRONT THROUGH WITH ATTENDANT RAIN
CHANCES. MODELS ARE REALLY HAVING A HARD TIME BY THIS FAR OUT IN THE
PERIOD SO MY CONFIDENCE IS...AGAIN...NOT HIGH. ENSEMBLE OUTPUT
POINTS TO A NEGATIVE NAO PATTERN BUILDING IN BY THE MIDDLE OF NEXT
WEEK. THIS WOULD TEND TO BRING COLD SHOTS OF AIR SOUTH INTO THE
EASTERN HALF TO THIRD OF THE NATION. THIS IS REINFORCED BY THE
ENSEMBLES PREDICTING BELOW NORMAL LOW LEVEL TEMPERATURES BY TUESDAY
AND WEDNESDAY AS WELL. LEANED ON THIS INFORMATION HEAVILY AT THE END
OF THE FORECAST PERIOD AND WHILE FRIGID WEATHER IS NOT
EXPECTED...WINTER MAY NOT YET BE OVER WITH EITHER. /50/

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.

&&
Hazardous weather outlook, Feb 22, 5:34 AM CST, 10 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
0534 AM CST TUE FEB 22 2005

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
231134-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
0534 AM CST TUE FEB 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
ISOLATED STRONG TO LOCALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE
THIS AFTERNOON AND EARLY EVENING IN AREAS ALONG AND SOUTH OF A
LINE FROM BASTROP LOUISIANA...TO YAZOO CITY AND DE KALB
MISSISSIPPI. THE PRIMARY SEVERE WEATHER RISK WILL BE LARGE HAIL.
WIND GUSTS BETWEEN 40 AND 50 MPH WILL ALSO BE POSSIBLE.

A COLD FRONT WILL CONTINUE TO SLOWLY EDGE SOUTH INTO CENTRAL
MISSISSIPPI TODAY. BY AFTERNOON THIS BOUNDARY WILL BE A FOCUS FOR
SCATTERED SHOWERS AND THUNDERSTORMS. THE COMBINATION OF LOW LEVEL
CONVERGENCE ALONG THE FRONTAL BOUNDARY...COLD TEMPERATURES ALOFT
AND SUFFICIENT WIND SHEAR WILL PROVIDE THE POTENTIAL FOR A FEW
SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

...DAYS TWO AND THREE...WEDNESDAY AND THURSDAY...
A FEW STRONG  THUNDERSTORMS WILL BE POSSIBLE ALONG AND SOUTH OF
THE INTERSTATE 20 CORRIDOR TUESDAY NIGHT INTO WEDNESDAY...
SHIFTING SOUTHWARD BY LATE WEDNESDAY.  THE MAIN RISK FROM THESE
STORMS WILL BE HEAVY RAINFALL...SMALL HAIL AND STRONG WINDS UP TO
40 MPH.

RAINFALL AMOUNTS OF 1 TO 2 INCHES CAN BE EXPECTED OVER CENTRAL
AND SOUTHERN PORTIONS OF THE OUTLOOK AREA... PRIMARILY ALONG AND
SOUTH OF  THE INTERSTATE 20 CORRIDOR.  AN ISOLATED 3 INCH
RAINFALL TOTAL CANNOT BE RULED OUT.

...DAYS FOUR THROUGH SEVEN...FRIDAY THROUGH MONDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTER GROUPS...HAM RADIO
OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF
SEVERE WEATHER OPERATIONS...MAY BE NEEDED ALONG AND SOUTH OF THE
INTERSTATE TWENTY CORRIDOR THIS AFTERNOON...BUT IS OTHERWISE NOT
ANTICIPATED THROUGH MONDAY FEBRUARY 28TH.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Feb 22, 3:09 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
309 PM CST TUE FEB 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             5 SE SICILY ISLAND      31.80N 91.60W
02/22/2005  0.75 INCH        CATAHOULA          LA   LAW ENFORCEMENT

            NEAR FOULS

&&

BYRD
Local storm report, Feb 22, 3:09 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
309 PM CST TUE FEB 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             5 SE SICILY ISLAND      31.80N 91.60W
02/22/2005  0.88 INCH        CATAHOULA          LA   LAW ENFORCEMENT

            NEAR FOULS

&&

BYRD

The radar

The Jackson/Brandon,MS radar (KDGX), 145 km away, was scanning. The volume nearest the first event began at 21:37 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Adams

When
February 22, 3:40 PM CST to 3:43 PM CST
Where
Adams County, 4 mi N of Pine Ridge
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
31.683, -91.350

Quarter sized hail fell across far northern Adams county from a supercell thunderstorm that moved across the Mississippi river from near Lake Saint John in Concordia parish.

Hail, Lincoln

When
February 22, 3:42 PM CST to 3:55 PM CST
Where
Lincoln County, 7 mi NW of Brookhaven
Measured
1.75 in hail
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
31.650, -90.533

Hail, Jefferson

When
February 22, 4:30 PM CST to 4:35 PM CST
Where
Jefferson County, 6 mi SE of Fayette
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
31.650, -91.000

Hail, Copiah

When
February 22, 4:45 PM CST to 5:05 PM CST
Where
Copiah County, 7 mi W of Hazlehurst
Measured
1.25 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.867, -90.517

A swath of penny to half dollar sized hail fell from west of Hazlehurst to just west of Gallman.

Hail, Franklin

When
February 22, 4:50 PM CST to 4:53 PM CST
Where
Franklin County, 2 mi NE of Hamburg
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
31.600, -91.050

Hail, Lincoln

When
February 22, 6:00 PM CST to 6:03 PM CST
Where
Lincoln County, Brookhaven
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
31.583, -90.450

Nickel to quarter sized hail fell across Brookhaven.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2005Every state in 2005This day in weather historyWarnings in Mississippi, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5438161, 5438162, 5438163, 5438164, 5438165, 5438166.